Michigan, 2005

Flash Flood and Hail in Michigan, July 24, 2005

July 24, 2005 · NWS APX · 7 events in 6 counties and zones

A band of showers and thunderstorms moved across northern Lower Michigan during the early morning hours. These storms brought isolated severe weather and very heavy rainfall to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$583,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A band of showers and thunderstorms moved across northern Lower Michigan during the early morning hours. These storms brought isolated severe weather and very heavy rainfall to the region. In many places the rain was welcome, as the first half of July had been quite dry. However, excessive rain occurred in Manistee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 24, 1:40 AM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 24, 1:40 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
240 AM EDT SUN JUL 24 2005

.DISCUSSION...GOING TO BE A LITTLE RUSHED THIS MORNING WITH INCOMING
WX. LOW LEVEL SW FLOW INTO THE WESTERN LAKES REGION WAS INCREASING
THIS MORNING. VAD WIND PROFILES SHOWS 20KT WINDS 4K FEET ABOVE THE
APX RADAR...AND 35KT AT GRB AT THE SAME HEIGHT. THE LOW LEVEL JET
WAS CLIMBING ABOVE A WARM FRONT OVER SOUTHERN MN/WI...ADVECTING AN
UNSTABLE BUT CAPPED AIRMASS TO THE NE. THIS IS GRADUALLY
TRANSFORMING OUR AIRMASS INTO ONE MORE CONDUCIVE TO DEEP CONVECTION.
SHOWERS AND A FEW THUNDERSTORMS WERE BECOMING MORE WIDESPREAD IN THE
WESTERN ZONES THIS EARLY MORNING...WITH BETTER TSTORM COVERAGE
UPSTREAM. THE CLEAR FORECAST PROBLEM IS DEEP CONVECTION (AND
ACCOMPANYING SVR/HEAVY RAIN THREATS) OVER THE NEXT 12-18 HOURS.

MODELS...SYNOPTICALLY NAM/GFS ARE DOING A LITTLE BETTER. NAM STILL
APPEARS TO OVER-DEEPEN THE LEAD SHORTWAVE NEAR SE HUDSON BAY
MONDAY...BUT IS TRENDING TOWARD THE GFS IN PUTTING MORE EMPHASIS ON
A TRAILING SHORTWAVE THAT ARRIVES IN THAT SAME REGION MONDAY NIGHT.
OF COURSE...THE DEVIL IS IN THE DETAILS...IN PARTICULAR RESOLVING
MCS AND ASSOCIATED MESOSCALE FEATURES IN PERSISTENT FAST WESTERLY
FLOW ALOFT.

TODAY...DEEP CONVECTION ARCS FROM NEAR DULUTH MN TO GRB TO JACKSON
MI...SLOWLY BUT STEADILY MARCHING EAST AS WARM FRONT LIFTS SLOWLY
NE. CONVECTION IS MOST INTENSE AT IT/S NORTHERN EXTENT...NORTHERN
WI...AT NOSE OF 40-50KT LOW LEVEL JET. SVR POTENTIAL WILL CONTINUE
INTO NW LOWER MI AS JET VEERS WESTERLY AND TAKES AIM AT LAKE MI.
HAIL WILL BE THE MAIN ISSUE GIVEN ELEVATED NATURE OF CONVECTION AND
SHEAR CONDUCIVE TO ROTATING UPDRAFTS...THOUGH SOME WIND GUSTS MIGHT
BE ABLE TO FIGHT THEIR WAY DOWN TO THE SURFACE. CORE OF MCS SHOULD
DROP SE TOWARD THE SAGINAW VALLEY BY MID/LATE MORNING. CONVECTION
THAT MOVES INTO EASTERN UPPER/NE LOWER MI SHOULD WEAKEN AS LOW LEVEL
JET REORIENTS SOUTHWARD AFTER 12Z. WILL MENTION HEAVY RAIN WITH THIS
ACTIVITY AS WELL...WITH A TENDENCY TOWARD TRAINING CELLS UPSTREAM
AND WITH PWATS AROUND 1.75 FEEDING INTO THE MCS.

THIS AFTERNOON...LITTLE CHANGE FROM PREVIOUS THINKING. POTENTIAL FOR
MODERATE INSTABILITY THIS AFTERNOON WHEN THE SUN COMES OUT...WITH
SBCAPES 2.0-2.5K J/KG WITH AN 85/70 SURFACE PARCEL. NAM ALSO NOT
SHOWING AS MUCH DRYING IN THE SUB-700MB LAYER. HOWEVER...THERE STILL
IS A DRYING TREND...ALONG WITH 700MB TEMPS OF +11C OR SO TO PROVIDE
50-100J/KG OF CIN. LINGERING OUTFLOW BOUNDARIES AND THE ACTUAL
(WEAK) COLD FRONT SHOULD BE AVAILABLE AS TRIGGERS...BUT IT IS HIGHLY
QUESTIONABLE WHETHER THEY WILL BE ENOUGH TO OVERCOME THE CAP/DRY AIR
ENTRAINMENT ALOFT TO FORCE DEEP CONVECTION. NAM DOES MANAGE TO
SQUEEZE OUT SOME QPF...THOUGH THIS MAY BE AS MUCH DYING
OVERNIGHT/MORNING STUFF AS IT IS NEW DEVELOPMENT. WILL CONTINUE WITH
A 20-30 POP ACROSS MOST OF NORTHERN LOWER MI. IF STORMS CAN
REFIRE...GOOD POTENTIAL FOR SVR GIVEN INSTABILITY AND 40-50KT
UNIDIRECTIONAL (NW) 700-500MB FLOW.

TONIGHT...SOMEWHAT COOLER AND MUCH DRIER AIR WILL POUR INTO THE
REGION FROM THE NW TONIGHT. AM NOT ENTIRELY CONVINCED THAT DEEP
CONVECTION THREAT WILL BE OVER IN THE EXTREME SE ZONES BY 6 PM...BUT
IT WILL BE CLOSE. GIVEN THAT CHANCE FOR STORMS THIS AFTERNOON IS
ITSELF HIGHLY CONDITIONAL...AM REASONABLY COMFORTABLE WITH KEEPING A
DRY FORECAST THRU THE NIGHT. SKIES WILL BE MAINLY CLEAR...OUTSIDE OF
SOME DEBRIS MID/HIGH CLOUD IN THE SOUTH EARLY...AND MORE DEBRIS
RETURNING FROM THE WEST VERY LATE. MIN TEMPS SHOULD RANGE FROM THE
UPPER 50S TO MID 60S.

MONDAY...FRONT LYING JUST SOUTH OF MI WILL TRY TO RETURN NORTH...AS
SLOW CYCLOGENESIS OCCURS IN THE CENTRAL HIGH PLAINS. DRASTIC
DIFFERENCES BETWEEN THE MODELS...WITH THE GFS ONLY NUDGING THE
BOUNDARY INTO SOUTHERN LOWER...AND THE NAM BLASTING IT INTO NORTHERN
LOWER MI IN THE AFTERNOON. WOULD PREFER SOMETHING IN BETWEEN THESE
EXTREMES...THE NAM IN PARTICULAR MAY BE OVERDOING SOUTHERLY FLOW
INTO THE REGION DUE TO A CONVECTIVE BLOWUP IT HAS IN WI IN THE
AFTERNOON. THUS WOULD ONLY EXPECT THE STEAMY AIR TO RETURN TO THE
FAR SOUTHERN ZONES VERY LATE (IF AT ALL)...SUPPORTING MAX TEMPS IN
THE LOWER 80S NORTH TO NEAR 90 IN THE FAR SOUTH. NAM/GFS BOTH
SUPPORT TSTORM DEVELOPMENT IN WI IN THE AFTERNOON...WHERE BETTER
SOUTHERLY FLOW AND HIGHER INSTABILITY WILL ENCOUNTER THE WARM FRONT.
ACTIVITY SHOULD TEND TO WEAKEN AS IT MOVES EAST OR NE ACROSS THE
LAKE...BUT WILL ADD A SMALL CHANCE OF SHOWERS/STORMS LATE IN THE
AFTERNOON IN NW LOWER MI. GIVEN OUR AIRMASS IS STILL SOMEWHAT STABLE
DO NOT EXPECT ANY OF THIS TO BE SVR...HOWEVER IF NAM IS RIGHT THAT
COULD CHANGE.

MONDAY NIGHT...BOTH NAM/GFS LIFT AN MCS ENE ALONG OR JUST NORTH OF
THE WARM FRONT...BRINGING PRECIP TO MOST OF THE FORECAST AREA IN THE
EVENING/EARLY OVERNIGHT. I/M A LITTLE LEARY OF GOING LIKELY POPS FOR
THE 4TH PERIOD FOR A CONVECTIVE EVENT...AND WILL JUST GO WITH A HIGH
SCT POP FOR NOW. LATER SHIFTS WILL NEED TO CONSIDER BOOSTING POPS IF
MODEL TRENDS CONTINUE. CONVECTION WILL LIKELY BE ELEVATED...BUT FED
BY AMPLE INSTABILITY FROM THE SOUTH (CAPES 1-2K J/KG) AND WITH 0-6KM
BULK SHEAR VALUES IN THE 30-40KT. THUS AN ISOLATED SVR (MAINLY
HAIL...PERHAPS WIND) CANNOT BE RULED. SVR THREAT WOULD BE MUCH
HIGHER IF STORMS CAN BECOME SURFACE BASED...AND THAT IS A
POSSIBILITY IN THE SOUTH EARLY ON.

LITTLE TIME TO LOOK AT LATER PERIODS...BUT WHAT I SAW LOOKS STORMY.
FRONT WILL WAVER ACROSS THE SOUTHERN/CENTRAL LAKES REGION...WITH THE
OCCASIONAL WAVE OR TWO LIFTING ENE ALONG THE BOUNDARY. MODELS HAVE
SOME SIGNIFICANT TIMING DIFFS WITH THESE WAVES...AND HAVE LITTLE
CONFIDENCE IN ANY PARTICULAR SOLUTION. SUFFICE TO SAY BOUTS OF
TSTORMS CAN BE EXPECTED TUESDAY INTO TUESDAY NIGHT. AFTER COORD WITH
DOWNSTATE OFFICES WILL ADD A CHANCE OF PRECIP TO THE SE ZONES WED
MORNING...AS THE FRONT LOOKS LIKE IT WILL BE SLOWER TO FINALLY KICK
SOUTH OF THE REGION.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 24, 3:14 AM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
414 AM EDT SUN JUL 24 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-251000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
414 AM EDT SUN JUL 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS MOST OF NORTHERN MICHIGAN THIS
MORNING. SOME WILL BE SEVERE...PRODUCING HAIL UP TO AN INCH AND A
HALF IN DIAMETER...AND WIND GUSTS TO 65 MPH. THOUGH SEVERE WEATHER
IS POSSIBLE ACROSS ALL OF THE REGION...THE BEST CHANCE WILL BE WEST
OF I-75. SEE ONGOING WATCHES...WARNINGS...OR ADVISORIES FOR FURTHER
DETAILS.

THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS AFTERNOON IN NORTHERN
LOWER MICHIGAN. IF STORMS DEVELOP...A FEW COULD BECOME
SEVERE...PRODUCING DAMAGING WIND GUSTS TO 65 MPH AND HAIL UP TO AN
INCH IN DIAMETER. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF
A LINE FROM MANISTEE TO GRAYLING TO ALPENA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON IN
NORTHWEST LOWER MICHIGAN. THERE IS GOOD CHANCE OF THUNDERSTORMS
MONDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN. SOME OF THESE STORMS
COULD BE SEVERE...ESPECIALLY MONDAY EVENING...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

THUNDERSTORMS REMAIN POSSIBLE TUESDAY AND TUESDAY NIGHT...AND WILL
LINGER INTO WEDNESDAY MORNING NEAR SAGINAW BAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THIS MORNING. DISPATCHERS...PLEASE
NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JZ

The radar

The Green Bay radar (KGRB), 145 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Manistee

When
July 24, 3:22 AM EST to 3:25 AM EST
Where
Manistee County, Manistee
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -86.317

Lightning, Missaukee

When
July 24, 3:30 AM EST
Where
Missaukee County, Lake City
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
44.337, -85.095 (the zone’s center; the record gives no point)

Lightning struck a utility pole outside of a residence, blasting a crossbeam to the ground. Part of the surge entered the home, destroying a television.

Flash Flood, Manistee

When
July 24, 3:40 AM EST to 6:40 AM EST
Where
Manistee County, Manistee
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -86.317

A slow moving thunderstorm dumped over three inches of rain (and hail) on the southwest corner of Manistee County. A spotter in the city of Manistee reported 4.35 inches of rain in two and a half hours. Widespread urban flooding resulted in the city and its environs, with the worst damage along the River Street corridor. Erosion was severe in spots, due to the sandy soils prevalent in the area. Some gravel roads and driveways were washed out; city streets had one to two feet of flowing water in them. Numerous vehicles stalled out in the high water. Basement flooding was also widespread. A hotel had flood waters enter its ground floor, prompting the evacuation of twenty five guests. Sewage system backups contributed to flood damage in the city.

Thunderstorm Wind, Kalkaska

When
July 24, 5:40 AM EST
Where
Kalkaska County, 6 mi ESE of Darragh
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
GENERAL PUBLIC
Coordinates
44.733, -84.933

Several trees were downed in the Bear Lake area, knocking out power to local residents.

Thunderstorm Wind, Crawford

When
July 24, 5:45 AM EST to 5:47 AM EST
Where
Crawford County, Frederic
Measured
56 kt (64 mph) estimated gust
Property damage
$70,000
Reported by
GENERAL PUBLIC
Coordinates
44.783, -84.733

Sporadic tree damage occurred from Frederic southward to Lake Margrethe and Grayling. Downed trees damaged some homes and vehicles in the area, and a few roads were impassable for several hours until debris could be cleared. The winds also destroyed a swimming pool and shredded a large 7-Eleven sign. Some 3600 Consumers Energy customers lost power (some of whom were in Roscommon County).

Thunderstorm Wind, Ogemaw

When
July 24, 6:20 AM EST
Where
Ogemaw County, Clear Lake
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
44.417, -84.250

Trees and power lines were downed.

Thunderstorm Wind, Roscommon

When
July 24, 6:30 AM EST
Where
Roscommon County, St Helen
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.367, -84.400

Downed trees and power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466236, 5466705, 5466314, 5466237, 5466238, 5466239, 5466240.